Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Cheyenne, WY

May 14, 2018Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 14, 2018, 1:42 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 1:42 PM MDT (19:42 UTC)
Expired
May 14, 2018, 2:03 PM MDT
In force
21 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS55 KCYS 141942
SVRCYS
WYC001-021-142030-
/O.NEW.KCYS.SV.W.0017.180514T1942Z-180514T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
142 PM MDT MON MAY 14 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Albany County in southeastern Wyoming...
  Northwestern Laramie County in southeastern Wyoming...

* Until 230 PM MDT

* At 142 PM MDT, a severe thunderstorm was located near Baldy Peak,
  or 17 miles northeast of Laramie, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Iron Mountain and Baldy Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4156 10557 4169 10540 4160 10508 4139 10526
TIME...MOT...LOC 1942Z 291DEG 12KT 4154 10543 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
1 follow-up statement
691 
WWUS55 KCYS 142003
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
203 PM MDT MON MAY 14 2018

WYC001-021-142013-
/O.CAN.KCYS.SV.W.0017.000000T0000Z-180514T2030Z/
Albany WY-Laramie WY-
203 PM MDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBANY AND
NORTHWESTERN LARAMIE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4156 10557 4169 10540 4160 10508 4139 10526
TIME...MOT...LOC 1959Z 291DEG 12KT 4151 10534 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:23 PM MDT, 19 minutes earlier.

Area forecast discussion, May 14, 1:23 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
123 PM MDT Mon May 14 2018

.SHORT TERM...(This evening through Wednesday Night)
Issued at 117 PM MDT Mon May 14 2018

Tonight...Expecting showers and thunderstorms to continue to
increase in coverage and intensity as a shortwave trough feature
moves overhead through the evening. CAPE ranges from 1000 to 1800
J/kg with shear only around 25 knots, so expect the strongest storms
to produce small hail and wind gusts to 50 mph through the early
evening with the main threat being locally heavy rain from slow
moving storms. Greatest coverage will be near the Colorado state
line from Laramie to Cheyenne to Sidney this evening. Storms will
decrease rapidly in coverage with loss of heating by late evening
and after midnight. Again, areas of fog expected late.

Tuesday...Expect a lesser coverage of showers and thunderstorms with
warmer temperatures aloft as heights rise somewhat. Still though,
will see isolated to scattered showers and thunderstorms in the
afternoon along and near the Laramie Range.

Tuesday night...Showers and thunderstorms will move slowly east
across far southeast Wyoming and the southern Nebraska panhandle in
the early evening, then dissipate with loss of daytime heating.

Wednesday...Warmer temperatures will occur with more sunshine and
with 700 mb temperatures rising to near 9 Celsius. It appears that
warming temperatures aloft combined with drier air at low and mid
levels will preclude most thunderstorm formation.

.LONG TERM...(Thursday through Monday)
Issued at 117 PM MDT Mon May 14 2018

Thursday...Looks like the best chance for isolated strong to severe
thunderstorms in the afternoon and evening over our eastern counties
as the flow aloft becomes southwest with lowering heights and decent
low level convergence noted along and east of I-25, along with CAPE
of 2000 to 3000 J/kg over the Nebraska Panhandle.

Friday...As the next trough aloft approaches from Colorado,
negatively tilted, a cold front will move south across our counties
producing cool and moist upslope northeast winds. With a nearly
saturated airmass, and moist flow aloft over the cool dome, expect
numerous showers and isolated thunderstorms in the afternoon and
evening, along with cooler temperatures.

Saturday...The slow moving trough aloft moves overhead, with the
cool surface boundary layer air well in place. With a nearly
saturated airmass, along with dynamical lift and upslope lift and
diurnal heating, expect scattered to numerous showers and isolated
thunderstorms again in the afternoon and evening. Cool temperatures
will all of the cloud cover and falling precipitation.

Sunday...The upper trough opens up overhead and with more subsidence
behind the trough axis, expect to see only isolated to scattered
coverage of showers and thunderstorms, mainly west of I-25, since it
will be more stable further to the east.

Monday...Although weak ridging aloft persists, there will be
adequate low and mid level moisture to produce isolated to
scattered late day showers and thunderstorms south of a Rawlins to
Lusk line. Warming temperatures with less cloud cover.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 117 PM MDT Mon May 14 2018

Latest radar loop was showing a few showers and thunderstorms
developing over the mountain ranges. The latest HRRRX is showing
this convection spreading east during the afternoon. May see some
pea to marble size hail occur with this convection as it moves
east this afternoon. The instability is progged to be a little
greater than yesterday in areas along and east of the Laramie
Range which could favor a bit stronger storms along with heavy
rainfall. The HRRRX also shows this convection spreading east into
the Nebraska panhandle this evening similar to yesterday. After
the convection moves out of the picture we will once again see
some patchy fog.

&&

.FIRE WEATHER...
Issued at 117 PM MDT Mon May 14 2018

Minimal concerns based on expected winds and humidities, although
humidities will range from 15 to 20 percent Wednesday and
Thursday afternoons across Carbon County of Wyoming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...REC
FIRE WEATHER...RUBIN
Hazardous weather outlook, May 14, 4:33 AM MDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Mon May 14 2018

NEZ003-019>021-054-055-096-WYZ106>108-115>119-151100-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 AM MDT Mon May 14 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There will be some patchy fog this morning, some locally dense.
Otherwise scattered showers and thunderstorms are expected this
afternoon into this evening. No severe storms are expected but
some locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A chance for mainly afternoon and evening showers and
thunderstorms will exist mainly through Saturday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101>105-109>114-151100-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
433 AM MDT Mon May 14 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
into this evening. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A chance for mainly afternoon and evening showers and
thunderstorms will exist mainly through Saturday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:44 PM MDTSpecial Weather StatementCYSLaramie31 min
May 14, 12:07 AM MDTSpecial Weather StatementCYS38 min
May 14, 12:47 PM MDTSevere Thunderstorm WarningCYSAlbany58 min
May 14, 2:07 PM MDTSpecial Weather StatementCYSLaramie38 min
May 14, 2:32 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
May 14, 2:45 PM MDTSpecial Weather StatementCYSPlatte45 min
May 14, 2:59 PM MDTSevere Thunderstorm WarningCYSPlatte42 min
May 14, 3:00 PM MDTSpecial Weather StatementCYSConverse45 min
May 14, 3:02 PM MDTSevere Thunderstorm WarningCYSLaramie58 min
May 14, 3:24 PM MDTSpecial Weather StatementCYSLaramie51 min
May 14, 3:36 PM MDTSpecial Weather StatementCYSGoshen54 min
May 14, 3:39 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
May 14, 3:55 PM MDTSpecial Weather StatementCYSLaramie50 min
May 14, 4:00 PM MDTFlash Flood WarningCYSLaramie3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.